Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 78, NWS Springfield, MO

October 15, 2017Bourbon County, Kansas

NWS Springfield, MO issued this river flood warning at Oct 15, 2017, 9:43 AM CDT for Bourbon County, Kansas. It took effect at Oct 15, 2017, 6:42 PM CDT. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
Oct 15, 2017, 9:43 AM CDT (14:43 UTC)
In effect from
Oct 15, 2017, 6:42 PM CDT
Expired
Oct 16, 2017, 7:27 PM CDT
In force
25 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marmaton River at Fort Scott (FSKK1).

Action stage
36 ft
Minor stage
38 ft
Moderate stage
42 ft
Major stage
43 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06917500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

042 
WGUS43 KSGF 151443
FLWSGF


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
943 AM CDT Sun Oct 15 2017



...The National Weather Service in Springfield has issued a Flood 
Warning for the following rivers in Kansas...Missouri...

  Marmaton River at Fort Scott affecting Bourbon County.
  Marmaton River near Nevada affecting Vernon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with property and livestock along the river should continue to 
monitor river conditions.Additional river information can be found on
our Advanced Hydrologic Prediction Service page at 
http://water.weather.gov/ahps2/ index.php?wfo=sgf 

&&

KSC011-160243-
/O.NEW.KSGF.FL.W.0078.171015T2342Z-171017T0027Z/
/FSKK1.1.ER.171015T2342Z.171016T0000Z.171016T0027Z.NO/
943 AM CDT Sun Oct 15 2017

 The National Weather Service in Springfield has issued a 

* From this evening...until further notice.
...For the Marmaton River at Fort Scott... 
* Flood stage is 38.0 feet.
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by this evening. The river 
  will fall below flood stage by this by 9 pm.
* Impact...At 38.0 feet...Flood Stage. Minor flooding begins along 
  Mill Creek north of town due to backwater effects of the Marmaton 
  River. Flood waters also begin to spill across the field by the Red
  Barn Restaurant, on the north side of town, at the new Highway 69 
  Bridge. 

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Marmaton River Basin
  Fort Scott       38  33.0 Sun 09 AM  32.8  15.3   9.3


&&


LAT...LON 3788 9462 3782 9462 3778 9480 3787 9481

 

$$

MOC217-160242-
/O.NEW.KSGF.FL.W.0079.171015T2154Z-171019T1227Z/
/NVDM7.1.ER.171015T2154Z.171016T1800Z.171018T1227Z.NO/
943 AM CDT Sun Oct 15 2017

 The National Weather Service in Springfield has issued a 

* From this afternoon...until further notice.
...For the Marmaton River near Nevada... 
* Flood stage is 20.0 feet.
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by late this 
  afternoon and crest near 24.8 feet by tomorrow 
  afternoon. The river will fall below flood stage by Wednesday 
  morning.
* Impact...At 24.0 feet...The county road west of the gage, Minnie 
  Ball Road, is impassable.

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Marmaton River Basin
  Nevada           20  14.0 Sun 09 AM  24.7  23.9  20.1


&&


LAT...LON 3793 9438 3791 9435 3784 9441 3785 9454

 

$$
2 follow-up statements
079 
WGUS83 KSGF 151854
FLSSGF
Flood Statement
National Weather Service Springfield MO
154 PM CDT Sun Oct 15 2017



 ...The Flood Warning continues for the following rivers in Kansas...
Missouri...
 
  Marmaton River at Fort Scott affecting Bourbon County 
  Marmaton River near Nevada affecting Vernon County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

KSC011-160954-
/O.EXT.KSGF.FL.W.0078.171016T0447Z-171017T0622Z/
/FSKK1.1.ER.171016T0447Z.171016T0600Z.171016T0622Z.NO/
154 PM CDT Sun Oct 15 2017

...For the Marmaton River at Fort Scott...
* At  1:31 PM Sunday The stage was 34.9 feet. 
* Flood stage is 38.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by tonight and continue to rise 
  to near 38.1 feet by around midnight.  The river will fall below 
  flood stage by around midnight.
* Impact...At 38.0 feet...Flood Stage. Minor flooding begins along 
  Mill Creek north of town due to backwater effects of the Marmaton 
  River. Flood waters also begin to spill across the field by the Red
  Barn Restaurant, on the north side of town, at the new Highway 69 
  Bridge. 

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Marmaton River Basin
  Fort Scott       38  34.9 Sun 02 PM  36.5  19.2   9.8


&&


LAT...LON 3788 9462 3782 9462 3778 9480 3787 9481

 

$$

MOC217-160954-
/O.EXT.KSGF.FL.W.0079.171015T2109Z-171019T1227Z/
/NVDM7.1.ER.171015T2109Z.171016T1800Z.171018T1227Z.NO/
154 PM CDT Sun Oct 15 2017

...For the Marmaton River near Nevada...
* At  1:45 PM Sunday The stage was 18.8 feet. 
* Flood stage is 20.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by late this afternoon and 
  continue to rise to near 24.8 feet by tomorrow early afternoon.  
  The river will fall below flood stage by Wednesday morning.
* Impact...At 24.0 feet...The county road west of the gage, Minnie 
  Ball Road, is impassable.

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Marmaton River Basin
  Nevada           20  18.8 Sun 02 PM  24.7  23.9  20.1


&&


LAT...LON 3793 9438 3791 9435 3784 9441 3785 9454

 

$$
834 
WGUS83 KSGF 152326
FLSSGF
Flood Statement
National Weather Service Springfield MO
626 PM CDT Sun Oct 15 2017



 ...The Flood Warning continues for the following rivers in 
Missouri...

  Marmaton River near Nevada affecting Vernon County 
   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

MOC217-161426-
/O.CON.KSGF.FL.W.0079.000000T0000Z-171019T1227Z/
/NVDM7.1.ER.171015T2155Z.171016T1800Z.171018T1227Z.NO/
626 PM CDT Sun Oct 15 2017

...For the The Marmaton River near Nevada...
 * At  5:45 PM Sunday The stage was 20.2 feet. 
* Flood stage is 20.0 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 24.8 feet by 
  tomorrow early afternoon.  The river will fall below flood stage 
  Wednesday morning.
* Impact...At 24.0 feet...The county road west of the gage, Minnie 
  Ball Road, is impassable.

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Marmaton River Basin
  Nevada           20  20.2 Sun 06 PM  24.7  23.9  20.1


&&


LAT...LON 3793 9438 3791 9435 3784 9441 3785 9454

 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Oct 15, 5:55 AM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Oct 15, 5:55 AM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
555 AM CDT Sun Oct 15 2017

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Sun Oct 15 2017

A cold front was making its way through the forecast area early this
morning accompanied by showers and a few thunderstorms and some
gusty northwest winds. All short term models indicate front should
clear the eastern Ozarks by, or shortly after 12Z this morning. Post
frontal showers may persist through mid morning, especially over the
eastern Ozarks. By this afternoon clouds will begin to clear from
west to east as high pressure begins builds into the region. Breezy
northwest winds will gradually taper off through the late afternoon
hours. Cooler temperatures behind the front will result in
afternoon highs just in the upper 50s to the mid 60s.

This high will then be overhead tonight resulting in clear skies and
light winds. Excellent radiational cooling expected and lows will
likely drop into the upper 30s to lower 40s. Not expecting any frost
at this time, but day shift will have to watch to see of patchy
frost may be needed.

.LONG TERM...(Monday through Saturday)
Issued at 300 AM CDT Sun Oct 15 2017

Northwesterly flow aloft will dominate the pattern from Monday into
Wednesday, before pattern begins to transition to a more
southwesterly flow as an upper ridge of high pressure builds
northward across the eastern Conus Thursday through Saturday. High
pressure at the surface will keep more fall like weather over the
region to begin the week, with highs in the 60s to around 70 and
lows in the upper 30s to lower 40s. Skies will be mainly clear
through this period. A slow warming trend is then expected from
Wednesday through Saturday as highs rebound back into the upper
70s to around 80 by late in the week and the beginning of the
weekend. No appreciable rain chances are expected during this
period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 551 AM CDT Sun Oct 15 2017

Rain will end early this morning across southern Missouri. We will
see lingering MVFR ceilings at Springfield and Branson for a few
hours, however VFR is expected to return by later this morning.

Surface winds will remain brisk and gusty out of the northwest
today with gusts over 20 knots. Winds will then quickly diminish
this evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Schaumann
Hazardous weather outlook, Oct 15, 4:40 AM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
440 AM CDT Sun Oct 15 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
440 AM CDT Sun Oct 15 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Non thunderstorm wind risk.

DISCUSSION...

  Northwest wind gusts up to 35 mph are also expected early this
  morning in the wake of the cold front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:13 PM CDTSevere Thunderstorm WarningSGFBourbon47 min
Oct 14, 7:55 PM CDTSpecial Weather StatementSGFCrawford50 min
Oct 14, 7:58 PM CDTSpecial Weather StatementSGFBourbon47 min
Oct 14, 10:40 PM CDTSpecial Weather StatementSGFCherokee35 min

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.